Avalanche, Snowy Range
- When
- January 2, 2:11 PM MST
- Where
- Snowy Range forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Law Enforcement
An avalanche buried 4 people on snowmobiles, and resulted in one fatality.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
An avalanche buried 4 people on snowmobiles, and resulted in one fatality.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 2, 11:56 AM MST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 1156 AM MST WED JAN 2 2008 .UPDATE...SNOW COVER AND INVERSIONS REALLY PLAYING TRICKS WITH THE TEMPS TODAY...ESPECIALLY KEEPING THE NORTH PLATTE RIVER VALLEY COLD. CLEANED UP GRIDS AND ZONES TO ADJUST MOST MAX TEMPS DOWNWARD A BIT FOR TODAY MAINLY FOR AREAS EAST OF I-25. JLH && .PREV DISCUSSION... /ISSUED 300 AM MST WED JAN 2 2008/ SHORT TERM...TODAY THROUGH THURSDAY NIGHT... AN UPPER RIDGE WILL BE OVER THE CWA TODAY AND A LEE TROUGH WILL DEVELOP AT THE SURFACE. SURFACE WINDS WILL BE WEST TO SOUTHWEST TODAY AND TONIGHT WITH SOME LOW AND MID LEVEL MOISTURE IN THE AMS RESULTING IN SOME CLOUDS OVER THE AREA. TEMPERATURES WILL BE WARMER TODAY AS SFC TO 500 MB THICKNESSES INCREASE OVER THE AREA. SW FLOW WILL DEVELOP ALOFT THURSDAY AND CONTINUE THURSDAY NIGHT AS THE RIDGE AXIS MOVES TO THE EAST. A THERMAL RIDGE WILL BE OVER THE AREA THURSDAY WHICH WILL RESULT IN WARMER TEMPERATURES ACROSS THE AREA. SURFACE AND 700 MB GRADIENTS WILL INCREASE SOMEWHAT WHICH WILL PRODUCE WINDY CONDITIONS IN MOST LOCATIONS. SOME INCREASE IN MID LEVEL MOISTURE WILL RESULT IN PARTLY CLOUDY SKIES ACROSS THE AREA. A WEAK DISTURBANCE MOVE FROM SW TO NE WY THURSDAY NIGHT WILL RESULT IN A CHANCE OF SNOW SHOWERS FOR THE SNOWY AND SIERRA MADRE RANGES AFTER MIDNIGHT. HIGH TEMPERATURES WILL BE AROUND NORMAL TODAY...THEN WILL BE FROM 8 TO 12 DEGREES ABOVE NORMAL FOR THURSDAY. KMD LONG TERM...FRI THRU TUE...MID/HIGH LEVEL UPPER TROF TO MOVE NE ACROSS REGION ON FRI...BRINGING A CHANCE OF SNOW SHOWERS TO THE MTNS AND FAR W PARTS OF AREA. TEMPS REMAIN ABOVE NORMAL...ALTHO CLOUD COVER COULD TAKE A FEW DEGS OFF MAX TEMPS. WINDS TO INCREASE IN SW FLOW FAVORED AREAS...ESPECIALLY FRI NIGHT INTO SAT. RATHER PERSISTENT SW FLOW ALOFT LINGERS THRU THE WEEKEND WITH MAIN PART OF UPPER TROF STILL ALONG W COAST. PACIFIC FROPA ON SUN...SO WILL BE COOLER ON SUN. MODELS START DIVERGING SUN NIGHT INTO MON WITH HANDLING THE PIECES OF ENERGY IN THE MAIN UPPER TROF. GFS OVERALL IS FASTER...WHILE ECMWF IS SLOWER. D.C. BOYS PREFERRED THE ECMWF... ALTHO NOT MUCH IMPACT ON CURRENT FCST AT THIS TIME DUE TO MID SHIFT GRID ALTERING LIMITATIONS. GFS DOESNT REALLY HAVE MUCH WIDESPREAD PCPN E OF THE MTNS INTO NEB...WHILE ECMWF SHOWS MUCH OF THE AREA GETTING SNOW ON MON NIGHT INTO TUE. HAVE KEPT INHERITED LOW POPS IN MUCH OF THE LATER PERIODS FOR NOW. AVIATION...VFR CONDITIONS WILL PREVAIL ACROSS THE AREA THROUGH THURSDAY NIGHT. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/AVIATION...WFOCYS LONG TERM....WFOCYS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 505 AM MST WED JAN 2 2008 NEZ001>003-019>021-054-055-WYZ059>070-031230- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON- SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE- PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS- 505 AM MST WED JAN 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE MOUNTAINS OF SOUTHEAST WYOMING COULD SEE A PROLONGED PERIOD OF SNOW STARTING ON FRIDAY AND LINGERING THROUGH THE WEEKEND. AREAS OF STRONG WINDS COULD ALSO OCCUR IN SOUTH CENTRAL WYOMING DURING THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
1 avalanche. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Avalanche, Snowy Range | 2008-01-02 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, January 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65423.